OR WAIT null SECS
When is an adverse drug reaction actually a drug interaction? And vice versa? More in this video.
Tammie Lee Demler, BS, PharmD, MBA, BCGP, BCPP, discusses her article titled Exploring Psychotropic Drug Interactions, a CME that appeared in the June 2020 issue of Psychiatric TimesTM. Dr Demler is Clinical Associate Professor, State University of New York at Buffalo Jacobs School of Medicine, Department of Psychiatry; and Director of Psychiatric Pharmacy Residency Programs, State University of New York at Buffalo School of Pharmacy and Pharmaceutical Sciences, Buffalo, NY.
A key message is that many times an adverse drug reaction can actually be a drug interaction. When an adverse drug reaction is suspected, the first thing to look at is the combination of drugs and whether or not a drug-drug combination might have caused that adverse reaction. Furthermore, adverse drug reactions are not always serious; they can present as a new condition where there is a prescribing cascade that comes from what was originally an interaction.
In Dr Demler's article, she has included the Beers Criteria list that identifies potentially inappropriate medications in geriatric practice.1 These are medications that need either higher levels of monitoring, greater precaution, or perhaps avoid entirely if you can do so and if the clinical status allows for that.
1. 2019 American Geriatrics Society Beers Criteria Update Expert Panel. American Geriatrics Society 2019 Updated AGS Beers Criteria for potentially inappropriate medication use in older adults. J Am Geriatr Soc. 2019;67(4):674-694.